15 'Embarrassing' Side Effects of Prednisone We Don't Talk About


Editor's Note

Any medical information included is based on a personal experience. For questions or concerns regarding health, please consult a doctor or medical professional.

Please see a doctor before starting or stopping a medication.

If you’ve ever taken prednisone, you know it can cause some pretty wacky side effects.

Prednisone, a steroid that helps reduce inflammation and suppress the immune system, is a common medication in the chronic illness community. While it can often be a huge help in relieving symptoms, like many meds, that relief may come with a “cost.”

While there’s no reason anyone needs to feel ashamed of health issues or side effects that are out of their control (and if you’re not, don’t let us stop you!), it can still be tough when weight fluctuations or mood changes turn you into someone you don’t recognize. It may be difficult to talk about some of these side effects, but being honest and open about the many ways prednisone can affect someone is an important step toward raising awareness and promoting more understanding and compassion towards the people taking it.

That’s why we asked our Mighty community to share an “embarrassing” side effect of prednisone they’ve experienced, and how it affects them. If you’re struggling with any of the following side effects, know you are not alone.

Here’s what our community shared with us:

  1. I turn lobster red all over. People think I am super sunburned in the summer or dying in the winter.” – Jil S.
  2. “Ugh, I have such a love hate [relationship with] my steroids. Embarrassing side effects for me would be the rapid weight gain and horrible stretch marks all over my body that came with the Cushing’s disease because of the steroids. But the most embarrassing one for me are the ‘hot flashes’ and uncontrollable, profuse sweating. I’m always trying to find clothes that help hide it, sit on chairs that won’t show my butt stain of sweat, keep my hair back because half the time it’s so soaked it looks like I just got out of the shower, and avoid hugging people because I’m just so soaked that there’s no way they won’t feel it. So I always tell them air hug so you don’t have to touch me and my soaking wet face, back, arms etc. LOL. It’s such a mess!” – Jen K.
  3. Moon face, buffalo hump.” – Joan W.A.
  4. How hard it is to wean off them! The overwhelming exhaustion, the Parkinson-like tremors and the severe muscle cramps that wake you up in the middle of the night. Oh and acne everywhere…” – Sian S.
  5. “Definitely the weight gain! And painful attempts to lower the dosage that last at least two weeks, so I stay home and disappear from life during these times.” – Mighty member Pat
  6. Ravenous and insatiable hunger – to the point of binge-eating, which is not something I normally do.” – Kat H.
  7. The destruction of my teeth after long-term use of it.” – Marie B.
  8. My anxiety goes absolutely haywire… The last course I did, on day two, I had to go home because I initially thought I was having a heart attack and spent the entire day with my wife having to consistently take my pulse, helping me to breathe and otherwise try to calm down. I’ve had pretty bad panic attacks in the past, but nothing remotely close to how bad it was that day.” – Cole K.
  9. Dangerous levels of rage and strength – my husband was taking it after a severe allergic reaction to a bee sting. The rage levels and strength and energy were so strong that he legitimately lifted and carried an 8-foot sleeper sofa outside, down the stairs and loaded it into our pickup truck. Alone! That sofa weighed more than he did. Later, the doctors told him that he was lucky his heart did not explode from the stress he had put it under by both taking the medication, and by lifting that sofa alone.” – Lona S.
  10. The urge to eat… once I ate so much someone else told me they’d throw up if I ate any more.” – Amy C.
  11. I was on prednisone for a short time in high school. I started randomly crying and just didn’t want to live anymore. Now I am no longer allowed to take prednisone.” – Rebecca J.
  12. “For me one was the weight gain like anyone but the biggest one was the hot flashes. My face would turn all pink and everyone would ask if I was OK and I would snap at them.” – Tori H.
  13. “I’m more irritable and it’s hard to sleep at night and it causes stomach issues. The worst was being super hungry all the time – no amount of food helped and I would literally snack all day, which I don’t do.” – Shandi C.
  14. Cataracts for me.” – Kathi G.S.
  15. Horrible mood swings and I can’t get angry without crying to save my life. The last time I was on them I was on my period so I had a horrific case of PMS. Additionally I’m usually on them because of joint issues so I get stir crazy because I’m not supposed to move to let inflammation go down. Stir crazy plus mood swings plus PMS do not mix well.” – Katrina C.O.

For more on our community’s experiences with prednisone, check out the following stories:

17 Things People Wish They Knew When They Started Prednisone

My Declassified Prednisone Survival Guide

12 Photos You Might Relate to If You’ve Taken Prednisone

How I Learned to Love My ‘Prednisone Cheeks’

16 Memes That Might Make You Laugh If You’ve Taken Prednisone


Find this story helpful? Share it with someone you care about.